Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

July 26, 2016Patrick County, Virginia; Stokes County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jul 26, 2016, 4:12 PM EDT for Patrick County, Virginia; Stokes County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 4:12 PM EDT (20:12 UTC)
Expired
Jul 26, 2016, 4:45 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA

Counties Stokes County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS81 KRNK 262012
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE JUL 26 2016
 
NCZ004-VAZ032-262045-
STOKES-PATRICK-
412 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT 
NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK COUNTIES...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING NEAR
COLLINSTOWN...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STUART...
DANBURY...
FRANCISCO...
SANDY RIDGE...
AND COLLINSTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3656 8045 3669 8032 3655 8006 3638 8026
TIME...MOT...LOC 2011Z 314DEG 10KT 3658 8034 
$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 26, 2:50 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 26, 2:50 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
250 PM EDT Tue Jul 26 2016

.SYNOPSIS...
Lingering strong high pressure aloft over the Carolinas will
result in hot and humid weather into at least mid week. A weak
frontal boundary just north of the area should also continue to
oscillate across the Mid-Atlantic region through the end of the
week. Weak impulses riding along the front will combine with deep
moisture to produce periodic rounds of showers and thunderstorms
each day.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 249 EDT Tuesday...

Heat advisory remains in effect until 8 pm for South Central
Piedmont of Virginia.

The strong upper ridge is weakening and slide southeast
tonight into Wednesday. A shortwave passing to the north this
evening into tonight, will push the frontal boundary further south
into higher pwat air around 2 inches including high surface based
instability. This feature combine with differential heating,
orographics, residual outflow and low level convergence will
generate scattered showers and thunderstorms into tonight. On the
Day One Convective Outlook, our forecast area remains in a marginal
threat for severe storms with primary concern damaging winds. Given
weak steering but some unidirectional westerly component aloft,
looks like storms will be slow moving with locally heavy rains
possible. The best severe chances will come from downbursts within a
highly unstable water loaded type environment. Will mention isolated
severe in HWO.

Weak mid level wave along the front to the north should exit this
evening into tonight allowing the boundary to sag south. How far
south remains a question for debate. Outside of isolated convection,
expect another very warm and muggy overnight with moisture and
debris clouds. Low temperatures tonight will range from the mid 60s
in the mountains to the mid 70s in the Piedmont.

A weak surface front will stall across our region on Wednesday.
Scattered showers and thunderstorms are expected Wednesday
afternoon into Wednesday evening. SPC Day Two convection Outlook
places eastern portions of forecast area in Marginal threat. The
Shear is still not very impressive so the probability for widespread
severe remains low. The main threat being pulse storms and any
clusters that can organize due to outflow boundary interactions.
High temperatures on Wednesday will range from around 80 degrees in
the northwest mountains to the mid 90s in the Piedmont. Heat index
may climb to near the century mark in eastern Piedmont, just
short of heat advisory levels.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 243 PM EDT Tuesday...

Will start to see the strong upper ridge over the southeast break
down this period as stronger upper wave moves across the Great
Lakes. Models also overall in agreement in a stronger vort moving
from the Mid Mississippi Valley Wednesday night into the eastern
Ohio Valley by Thursday evening. This signal suggests an increased
likelihood of storms with greatest coverage over the mountains
Thursday. Therefore increase pops to likely along and west of the
Blue Ridge for Thursday. There is good upper support with jet
dynamics such that severe storms is possible if we get enough
heating. However timing of complex may bring more clouds to the area
Thursday morning limiting solar insolation.

This wave shears to the mid Atlantic by Friday with 5h heights
falling. Should maintain at least threat of storms Friday as frontal
boundary starts to linger over the mid Atlantic. Question will be
how far south this front makes it.

We should start to see temperatures settle toward seasonal lat July
norms by Friday but will remain sticky/humid. Highs Thursday will
range from the lower to mid 80s west to lower 90s east.

By Friday highs will be in the upper 70s to lower 80s west to around
90 east.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 130 PM EDT Tuesday...

Overall pattern situation favors storminess every day but especially
in the afternoon/evening. A frontal boundary situated from the Ohio
Valley over to the Central Plains will slowly shift southeast into
the Virginias and North Carolina over the weekend. Airmass will
remain unstable and moist. Some issue with how far this front makes
it as 5h ridge may be hard to break, but still looks like belt of
westerlies will shift at least into our northern forecast area over
the weekend.

Highs will be seasonal with lows slightly above normal through most
of the period. Highs will range from the lower to mid 80s mountains,
to upper 80s to around 90 east. Lows will be in the lower to mid 60s
mountains, to upper 60s to around 70 east.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 138 PM EDT Tuesday...

SCT to BKN VFR ceilings with pockets of MVFR/IFR convection
expected this afternoon into tonight. Given strong instability
would expect greater coverage of storms this afternoon compared to
the widely scattered activity Monday. However, models continue to
vary on expanse and locations of coverage as ridging aloft appears
stronger than earlier forecast, while focus on residual
outflow...southeast lee trough and the upstream pre-frontal zone
could lend to multiple clusters in spots later this afternoon.

Mention VCTS in most taf locations for this afternoon into this
evening. Believe the taf site with the best chance of a
thunderstorm is KROA. Widely scattered clusters of shra/tsra may
linger into tonight before again fading to patchy fog/stratus
overnight. KLWB is the taf site with the best chance for low
clouds and fog late tonight into Wednesday morning.

Scattered MVFR showers and thunderstorms are expected
Wednesday especially during the afternoon and evening hours.

Medium confidence on ceilings,visibilities and winds during the
taf period.

Extended aviation discussion...

The upper ridge will remain just south of the area and a residual
front nearby through Saturday. This should allow for periodic
daily convective coverage through much of the period until the
boundary either fades or sinks farther south. Appears more
widespread sub- VFR possible in convection later Thursday per a
stronger wave along the front with perhaps some decrease in
coverage by the weekend as this feature passes. However given
uncertainty appears at least diurnal MVFR/IFR possible each
afternoon/evening through Saturday for now. Late night and early
morning fog will likely occur at the usual valley locations, and
those chances increase across the entire region if any rain occurs
during the afternoon or evening at any site.

&&

.CLIMATE...
Record high temperatures for Tuesday (7/26)

Roanoke.....101 in 1930
Lynchburg...104 in 1934
Danville.....99 in 2012
Blacksburg...94 in 1987
Bluefield....91 in 1993

Record high temperatures for Wednesday (7/27)

Roanoke.....103 in 1936
Lynchburg...103 in 1936
Danville....102 in 1952
Blacksburg...94 in 1993
Bluefield....89 in 1966

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 8 PM EDT this evening for VAZ046-047-058-
     059.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/KK
CLIMATE...PM
Hazardous weather outlook, Jul 26, 4:12 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 AM EDT TUE JUL 26 2016

VAZ046-047-058-059-270815-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
412 AM EDT TUE JUL 26 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO POSSIBLE SEVERE THUNDERSTORMS COULD OCCUR BOTH WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ032>034-043>045-270815-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-HENRY-
PITTSYLVANIA-CAMPBELL-
412 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HOT AND HUMID CONDITIONS WILL PERSIST TODAY WITH HEAT INDEX VALUES
BETWEEN 100 AND 104 DEGREES THIS AFTERNOON.

IN ADDITION...STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO POSSIBLE SEVERE THUNDERSTORMS COULD OCCUR BOTH
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-035-WVZ042>044-507-508-
270815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
412 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND
GUSTS COULD OCCUR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 2:43 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT TUE JUL 26 2016

NCZ003-019-020-261930-
WILKES-YADKIN-SURRY-
243 PM EDT TUE JUL 26 2016

...A LINE OF THUNDERSTORMS WILL AFFECT YADKIN...SOUTHERN SURRY AND
SOUTHEASTERN WILKES COUNTIES...

AT 242 PM EDT...A LINE OF THUNDERSTORMS EXTENDED FROM LEVEL CROSS TO
PLEASANT HILL TO WILKES COUNTY AIRPORT...AND MOVING SOUTHEAST AT 10
MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
ELKIN...
FAIRVIEW...
YADKINVILLE...
AND JONESVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3624 8117 3631 8096 3640 8064 3631 8045
      3624 8045 3622 8043 3621 8045 3618 8044
      3612 8067 3605 8086 3606 8098 3604 8104
TIME...MOT...LOC 1842Z 309DEG 9KT 3634 8067 3627 8090 3621 8108

WP
Special weather statement, Jul 26, 4:09 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT TUE JUL 26 2016

NCZ003-VAZ016-262045-
SURRY-CARROLL-
409 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WAS DEVELOPING AND WILL AFFECT NORTHEASTERN
SURRY AND SOUTH CENTRAL CARROLL COUNTIES...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER
TOAST...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
CANA...
TOAST...
AND PINE RIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3654 8076 3662 8064 3661 8062 3660 8062
      3659 8061 3656 8061 3656 8052 3652 8044
      3643 8045 3634 8059
TIME...MOT...LOC 2008Z 314DEG 11KT 3652 8066

WP
Special weather statement, Jul 26, 4:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE JUL 26 2016

NCZ004-VAZ032-262045-
STOKES-PATRICK-
412 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK COUNTIES...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING NEAR
COLLINSTOWN...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STUART...
DANBURY...
FRANCISCO...
SANDY RIDGE...
AND COLLINSTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3656 8045 3669 8032 3655 8006 3638 8026
TIME...MOT...LOC 2011Z 314DEG 10KT 3658 8034

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:49 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford56 min
Jul 25, 9:21 PM EDTSpecial Weather StatementRNKSmyth54 min
Jul 25, 9:45 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth2 hr
Jul 26, 6:36 PM EDTSpecial Weather StatementRNKBath24 min
Jul 26, 7:06 PM EDTSpecial Weather StatementRNKBuckingham24 min
Jul 26, 7:17 PM EDTSpecial Weather StatementRNKAppomattox28 min
Jul 26, 7:34 PM EDTSpecial Weather StatementRNKBotetourt26 min
Jul 25, 8:36 PM EDTSpecial Weather StatementRNKAshe54 min
Jul 26, 2:43 PM EDTSpecial Weather StatementRNKYadkin47 min
Jul 26, 4:09 PM EDTSpecial Weather StatementRNKSurry36 min
Jul 26, 5:16 PM EDTSpecial Weather StatementRNKRockingham29 min
Jul 26, 7:51 PM EDTSpecial Weather StatementRNKGreenbrier54 min

Nearby

Special Weather Statements in Virginia, 2016Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.